|On and Off fatigue! Whats the issue Doc?
May 21, 2004
I am currently on a drug holiday after my liver went balistic on Videx/HU regime. My doc decide to stop that and putme on Combivar and Nevarapine. I havent started the combination yet, however I am really feeling fatigued, have this "vagueness", dry mouth and just general malaise. I exercise reasonably and have always thought that would help. My doctor has failed to pin point what is cause these episodes of fatigue and feeling horrible. My last numbers were VL 9898, CD4 1379 about 3 months back before stopping. I am 94 kgs, male, and just feeling like a piece of wood. Any ideas were this could be coming from, because it has once in a while and goes away but the frequency has now increased.
Response from Dr. Frascino
Fatigue in the setting of HIV disease is extremely common and often multifactorial, which means there is frequently more than one condition that is zapping your zip! You can read detailed discussions of the common causes of HIV-related fatigue in the archives of this forum. These causes, among others, include: 1) anemia, 2) depression/anxiety/stress, 3) hormonal imbalances, 4) medication side effects, 5) unrecognized infections, and 6) inadequate sleep, exercise, and/or diet.
In your specific case, the problem may also have something to do with your "liver going ballistic." The liver processes just about everything we put into our body. It helps turn food into energy, cleans out toxins, and balances our system's chemistry. When the liver becomes inflamed (goes ballistic) due to infections, such as viral hepatitis, or toxins, such as excessive booze or HIV meds, it can't do its job. Hence, this fabulous filter clogs up and the backlog of sludge in your body can slow you down way down! It can cause fatigue, yellow skin (jaundice), dark urine, nausea, vomiting, flu-like pains, joint aches, and abdominal swelling.
Liver problems can be monitored by getting blood tests called liver function tests (LFTs). Hopefully your LFTs will return to the normal range quickly off the Videx/HU combo. That combo has been fraught with a variety of toxicities, and is now no longer a recommended combination therapy.
With your current laboratory parameters VL of 9898 and CD4 of 1379 there is no urgency to restart medications right away. I would strongly recommend getting a resistance test (genotype/phenotype) to help select your next HAART regimen. Nevirapine has also been associated with significant liver problems; consequently, it may not be your best option. Are you working with an HIV/AIDS specialist? If not, you should be! Also, check in with our "Switching Treatments" expert forum for additional information on specific treatment options.
If your energy level doesn't improve as your liver problem resolves off Videx/HU, discuss the common causes of fatigue (see archives) with your HIV specialist. If you are still having difficulty, write back with additional information and recent lab results, and I'll try to provide additional advice.
Good luck. Feel better!
Anemia Development In Aids
Im recently diagnosed HIV . . .
- What Are The Chances Of Getting HIV From Breast Milk?
- Is Dry Cough A Sign Of Acute HIV Infection?
- Swollen Glands After Receiving Oral Sex Worried I Have HIV
- Is It Possible To Have Sores On You Private Part Without It Being An Std?
- Ways To Stop Vaginal Bleeding
- 14 Months After Possible Exposure Results Non Reactive
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.